Vermont, 2024

Damaging Winds in Vermont, June 19, 2024

June 19, 2024 · NWS BTV · 9 events in 8 counties and zones

A weak mid-level disturbance moved along a stationary boundary along the Canadian-VT border in a very warm and unstable airmass. Scattered thunderstorms started along the international border and then proceeded south and east as the boundary shifted north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak mid-level disturbance moved along a stationary boundary along the Canadian-VT border in a very warm and unstable airmass. Scattered thunderstorms started along the international border and then proceeded south and east as the boundary shifted north. Isolated to scattered thunderstorms with wet microburst type wind damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 19, 9:36 AM EST, 54 minutes earlier.

Area forecast discussion, Jun 19, 9:36 AM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1036 AM EDT Wed Jun 19 2024

.SYNOPSIS...
Dangerous heat and humidity across the region today into
Thursday. Highs in the 90s will combine with humid conditions to
create heat index values up to 105. Please be sure to take
appropriate precautions to avoid heat stress through the
remainder of this week. Isolated to scattered thunderstorms are
possible again today, but greater chances for showers and
thunderstorms, a few possibly severe, arrive Thursday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1034 AM EDT Wednesday...Minor adjustments mainly to
probability of precipitation this morning as a few showers and
thunderstorms move across the forecast area. Otherwise, we are
well on track to hit 90 before noon here at the BTV airport.
Several sites are already reaching Heat Advisory criteria
already this morning, and temperatures will continue to rise
where thunderstorms and clouds don't limit them. Previous
discussion below:

Previous discussion...Morning temperatures around the
Burlington Airport only dropped to right around 80 degrees
(warmer than our average daily maximum temperature), which could
be a daily record warmest minimum temperature if BTV doesn't
drop further this evening. As such, we are starting quite warm
with some mid clouds. Once the clouds break, heating will
rapidly increase with dangerously hot conditions returning.
Showers and thunderstorms are already forming this morning being
kicked off by a mid level disturbance left over from
yesterday's thunderstorms. With the heat, instability, and a
triggering mechanism, we could see isolated severe
thunderstorms; have a plan for thunderstorms today.

Elevated instability is evident across portions of southern
Canada and could kick off an isolated shower or thunderstorm
this morning across the North Country. Best chances will be
9am-2pm across central Vermont and the Adirondacks. Thunderstorm
chances will be 10-20% in this time frame with ridging aloft
potentially being the foil for sustained convective activity.
Should something get going, damaging winds will be possible as
well as localized heavy rainfall.

Heat remains the main focus through Thursday with dangerously
hot conditions continuing. Some locations could possibly not dip
below 77 this morning resulting in an incredibly warm start. A
rapid heat-up is expected again with potential for slightly
higher humidity. Dew points in the mid 70s are expected and
could briefly push portions of Addison/Rutland/Chittenden
County to a 105 heat index; today will be the hottest day.
Clouds and showers could be the foil if convection gets going
however. Another warm night is ahead with continued heat for
Thursday.

For Thursday, conditions will warm early, but shear aloft from
an approaching front will likely begin some marginal cooling for
northern locations towards the Canadian border. The front poses
another concern with shower chances increasing north to south.
With additional forcing, increasing wind shear, and oppressive
heat, marginal to slight (5-15%) chances of severe thunderstorms
are expected. Unlike yesterday and today, this will be a
stronger trigger for convection supported by height falls and
cooling aloft. Damaging winds will be the primary threat from
any storms.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 308 AM EDT Wednesday...The cold front will still be over
southern Vermont on Friday and it looks to take long enough to drop
to the south that some instability will be able to develop. With
forcing from the front and more shear, some isolated severe storms
are still possible. However, they look less widespread than
Thursday. There is still some model disagreement on the timing of
the frontal passage so if it passes earlier in the day, that will
keep the severe threat to the south. There should be a break in the
precipitation Friday night as high pressure is briefly able to build
into the region from Canada. It should also be able drop dew points
into the 50s in northern areas though they will be stuck in the 60s
in southern areas. Lows Friday night will be in the 50s and low 60s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 308 AM EDT Wednesday...The front looks to push back north
into the region on Saturday, and it will bring some showers and
possible thunderstorms. However enough colder air will be able
to drain down from the north at the surface that it will keep
the lower atmosphere stable and any instability will be
elevated. This will prevent a severe threat. The front looks to
stall over the region and showers are possible into Sunday. A
low pressure system moves through Sunday into Sunday night and
it will cause more widespread rainfall. PWATs will increase back
close to 2 inches for Sunday so areas of moderate to heavy
rainfall will be possible. After the low moves out, a warming
trend will occur, though temperatures will not approach the
levels of this week. Dew points look to stay in the 60s for much
of the period so while it will not be as humid as this week, it
won't feel very refreshing either.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Through 12Z Thursday...A few areas of fog formed last night and
are mostly dissipating; SLK is maintaining some MVFR VIS, but
that should be over by 12Z. A mid level vorticity lobe is
evident with showers and thunderstorms forming this morning in
St Lawrence County just east of MSS and southwest of SLK in
Herkimer County. This area will expand and move east through the
day with some isolated thunderstorms possible for most
terminals. Best chances will be at SLK 12-16Z and 14-20Z
elsewhere as the mid level energy moves through the North
Country. Otherwise, hot and hazy conditions likely with
potential for some slant-wise visibility reductions.

Outlook...

Thursday: VFR. Likely SHRA, Chance TSRA.
Thursday Night: VFR. Chance SHRA, Chance TSRA.
Friday: VFR. Slight chance SHRA.
Friday Night: VFR. Slight chance SHRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Saturday Night: Mainly MVFR, with areas IFR possible. Likely
SHRA, Slight chance TSRA.
Sunday: Mainly IFR, with areas MVFR possible. Likely SHRA, Slight
chance TSRA.

&&

.CLIMATE...
Hot temperatures will result in values near records by the
middle of next week. Below are some of the records under threat
of being broken.

Record High Temperatures:

June 19:
KBTV: 100/1995 Forecast 94
KMPV: 95/1995 Forecast 91
KPBG: 93/2001 Forecast 90
KMSS: 94/1955 Forecast 91
KSLK: 93/1994 Forecast 88

June 20:
KBTV: 95/2012 Forecast 92
KMPV: 90/2020 Forecast 90
KPBG: 94/1964 Forecast 87
KMSS: 92/2012 Forecast 85
KSLK: 92/1995 Forecast 83

Record High Minimum Temperatures:

June 19:
KBTV: 78/1923 Forecast 77
KPBG: 70/1949 Forecast 74

June 20:
KPBG: 70/1953 Forecast 71
KSLK: 68/2012 Forecast 65

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory until 8 PM EDT Thursday for VTZ001>011-016>021.
NY...Heat Advisory until 8 PM EDT Thursday for NYZ026>031-034-035-
     087.

&&

SYNOPSIS...Boyd
NEAR TERM...Boyd/Storm
SHORT TERM...Myskowski
LONG TERM...Myskowski
AVIATION...Boyd
CLIMATE...Team BTV
Hazardous weather outlook, Jun 19, 2:13 AM EST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
313 AM EDT Wed Jun 19 2024

NYZ026>031-034-035-087-VTZ001>011-016>021-200715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
313 AM EDT Wed Jun 19 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory. Unusual heat is expected across the North Country
today through Thursday with lower elevated heat indices crossing 100
degrees and Adirondack valley communities in the mid to upper 90s.
Heat impacts are cumulative and will increase the longer these
conditions are present, especially considering overnight low
temperatures will range from the mid 60s to mid 70s decreasing
cooling efficiency of structures. There is a marginal risk of severe
thunderstorms today as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory. Unusual heat is expected across the North Country
today through Thursday with lower elevated heat indices crossing 100
degrees and Adirondack valley communities in the mid to upper 90s.
Heat impacts are cumulative and will increase the longer these
conditions are present, especially considering overnight low
temperatures will range from the mid 60s to mid 70s decreasing
cooling efficiency of structures. There will be a slight risk of
severe thunderstorms Thursday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 7:32 AM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Burlington VT
832 AM EDT Wed Jun 19 2024

NYZ030-034-191315-
Southern Franklin NY-Western Essex NY-
832 AM EDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FRANKLIN AND
NORTHWESTERN ESSEX COUNTIES THROUGH 915 AM EDT...

At 831 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lake Eaton Campground, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Saranac Lake, Newcomb, Axton Landing, Ray Brook, Coreys, and Tahawus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4397 7390 4396 7426 4412 7428 4410 7449
      4413 7450 4437 7410
TIME...MOT...LOC 1231Z 253DEG 19KT 4407 7436

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Chai
Special weather statement, Jun 19, 8:06 AM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Burlington VT
906 AM EDT Wed Jun 19 2024

NYZ030-034-191345-
Southern Franklin NY-Western Essex NY-
906 AM EDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FRANKLIN AND
CENTRAL ESSEX COUNTIES THROUGH 945 AM EDT...

At 905 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Mount Marcy, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lake Placid, Keene, Jay In Essex County, Mount Marcy, Keene Valley,
North Elba, North Hudson, Upper Jay, Underwood, Mount Van Hoevenberg,
St. Huberts, Tahawus, and Mount Van Hoevenburg Recreation Area.

This includes Interstate 87 between mile markers 92 and 94, and
between mile markers 96 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4396 7413 4422 7421 4441 7368 4389 7357
TIME...MOT...LOC 1305Z 261DEG 18KT 4412 7404

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Chai
Special weather statement, Jun 19, 8:46 AM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Burlington VT
946 AM EDT Wed Jun 19 2024

NYZ034-035-VTZ005-009-191430-
Western Essex NY-Eastern Essex NY-Western Chittenden VT-
Western Addison VT-
946 AM EDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES THROUGH
1030 AM EDT...

At 945 AM EDT, Doppler radar was tracking a strong thunderstorm over
Keene Valley, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Essex, Moriah, Willsboro, Westport, Elizabethtown, Keene, Keene
Valley, Panton, Port Henry, Addison, D A R State Park, Bridport,
Ferrisburgh, Lewis, Owls Head Bay, North West Bay, Mud Island,
Plumies Point, Hatch Point, and Willsboro Point.

This includes Interstate 87 between mile markers 99 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4402 7389 4430 7392 4447 7334 4396 7331
TIME...MOT...LOC 1345Z 258DEG 19KT 4418 7374

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Chai
Special weather statement, Jun 19, 9:25 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Burlington VT
1025 AM EDT Wed Jun 19 2024

NYZ034-035-VTZ005-009-017-018-191515-
Western Essex NY-Eastern Essex NY-Eastern Chittenden VT-
Western Chittenden VT-Western Addison VT-Eastern Addison VT-
1025 AM EDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ESSEX...
NORTHWESTERN ADDISON AND SOUTHWESTERN CHITTENDEN COUNTIES THROUGH
1115 AM EDT...

At 1025 AM EDT, Doppler radar was tracking a strong thunderstorm near
Westport, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Essex Junction, Middlebury, South Burlington, Burlington
International Airport, Burlington, Vergennes, Essex, Moriah,
Willsboro, Westport, Elizabethtown, Weybridge, Winooski, Monkton
Ridge, Monkton, Monkton Boro, Essex Junction Village, Williston, New
Haven, and Port Henry.

This includes the following highways...
 Interstate 87 between mile markers 109 and 131.
 Interstate 89 between mile markers 82 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4405 7359 4435 7364 4455 7309 4397 7298
TIME...MOT...LOC 1425Z 258DEG 19KT 4423 7341

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Chai
Special weather statement, Jun 19, 10:19 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
1119 AM EDT Wed Jun 19 2024

VTZ001-002-016-191600-
Western Franklin VT-Grand Isle VT-Eastern Franklin VT-
1119 AM EDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRAND ISLE AND
NORTHWESTERN FRANKLIN COUNTIES THROUGH NOON EDT...

At 1118 AM EDT, Doppler radar was tracking a strong thunderstorm over
Swanton, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Franklin, Swanton, Swanton Village, St. Albans Town, Highgate Falls,
Highgate, St. Albans City, Sheldon, Fairfield, Lake Carmi State Park,
Fletcher, Georgia, Bakersfield, Fairfax, Swanton Junction, Kill Kare
State Park, Sheldon Junction, Highgate Center, St. Albans Bay, and
North Sheldon.

This includes Interstate 89 between mile markers 112 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4477 7320 4497 7319 4500 7284 4473 7284
TIME...MOT...LOC 1518Z 270DEG 16KT 4487 7310

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Chai

The radar

The Burlington radar (KCXX), 45 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 19, 10:30 AM EST
Where
Franklin County, 0.49 mi E of Sheldon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.880, -72.940

Thunderstorm winds downed several trees in Sheldon.

Thunderstorm Wind, Lamoille

When
June 19, 12:10 PM EST
Where
Lamoille County, 2.29 mi SSW of North Wolcott
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.590, -72.470

Utility lines downed by winds and fallen tree on North Wolcott road.

Thunderstorm Wind, Windsor

When
June 19, 1:10 PM EST to 1:13 PM EST
Where
Windsor County, 0.57 mi SE of Springfield
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.295, -72.471

Multiple trees downed across Springfield from an apparent wet microburst with damage to trees and fallen trees onto multiple structures and vehicles. some of the roads impacted were Spring, Summer and Wall streets.

Thunderstorm Wind, Caledonia

When
June 19, 1:24 PM EST
Where
Caledonia County, 0.85 mi SE of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.410, -72.120

Trees down on Penny lane.

Thunderstorm Wind, Orleans

When
June 19, 1:30 PM EST
Where
Orleans County, 4.16 mi ENE of East Charleston
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
44.850, -71.920

Tree down on utility lines.

Thunderstorm Wind, Essex

When
June 19, 1:36 PM EST
Where
Essex County, 1.47 mi NNE of Lunenburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.490, -71.670

Several trees and power lines downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
June 19, 1:36 PM EST
Where
Essex County, Lunenburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
44.470, -71.680

Trees and utility lines down.

Thunderstorm Wind, Orange

When
June 19, 3:00 PM EST
Where
Orange County, 1.47 mi NNW of Thetford Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
43.850, -72.260

Multiple trees on powerlines.

Thunderstorm Wind, Washington

When
June 19, 5:05 PM EST
Where
Washington County, Maple Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.380, -72.500

Trees and power lines downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177323, 1177324, 1177325, 1177331, 1177330, 1177335, 1177353, 1177348, 1177352.